EconPapers    
Economics at your fingertips  
 

Portfolio Selection with Estimation Risk: A Test-Based Approach

Bertille Antoine ()

Journal of Financial Econometrics, 2010, vol. 10, issue 1, 164-197

Abstract: An important challenge of portfolio allocation arises when the (true) characteristics of returns' distribution are replaced by sample estimates. Such substitutions introduce estimation risk, which adds to traditional financial risk. I develop a new framework to provide a feasible optimal investment rule that accounts for estimation risk. In borrowing from practitioners, I evaluate funds' allocations through their probability of defeating a chosen benchmark. More precisely, the P-value investment rule maximizes the p-value of a one-sided test, ensuring that the portfolio performance is above the given threshold. When the portfolio performance is measured by the Markowitz mean--variance criterion and when the estimation risk of the variance is ignored, the optimal investment rule is known in closed form. The P-value investment rule is a two-fund rule when the benchmark is fixed and a three-fund rule when the benchmark is estimated. In addition, ten investment strategies are compared on simulated and empirical data. Copyright The Author 2011. Published by Oxford University Press. All rights reserved. For Permissions, please e-mail: journals.permissions@oup.com., Oxford University Press.

Date: 2010
References: Add references at CitEc
Citations View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1093/jjfinec/nbr008 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:jfinec:v:10:y:2010:i:1:p:164-197

Ordering information: This journal article can be ordered from
http://www.oup.co.uk/journals

Access Statistics for this article

Journal of Financial Econometrics is currently edited by RenÈ Garcia and Eric Renault

More articles in Journal of Financial Econometrics from Society for Financial Econometrics Oxford University Press, Great Clarendon Street, Oxford OX2 6DP, UK. Contact information at EDIRC.
Series data maintained by Oxford University Press ().

 
Page updated 2017-11-11
Handle: RePEc:oup:jfinec:v:10:y:2010:i:1:p:164-197